CSN Login
Members Online: 5

You are here

chemo side efffects?

janaes
Posts: 800
Joined: May 2016

Startinting chemo not to long. Maybe sooner than I really want to. Wondering how the treatments have effected you guys.  I will be taking taxol and carboplatin.  Do you think I will be able to work? 

Editgrl's picture
Editgrl
Posts: 903
Joined: Jun 2015

If you check out the thread titled "Ladies Going through Chemo" you will find a wealth of information about how chemo might affect you.  Some were able to work, some were not.  Some had significant side effects, some did not.  I will tell you that they have better anti-nausea medications now than they did 20 years so don't compare your experience then with what you might face now.

I had what I would consider minor side effects.  Constipation was the most problematical for me.  I began taking Miralax a day or two before my chemo session and continued for a few days after and that helped.  Also, drink lots and lots of water to keep hydrated before, during and after chemo.  And walk at least a little bit every day. Some women do experience the opposite, diarrhea.  The worst days for me were days  3-4 post chemo.  I never had the overwhelming fatigue that some have, but I didn't feel very energetic on those days and tended to keep a low profile.  I did some work during chemo, but I am self-employed so was able to set my own hours.  I also had these weird stomach pains that would pop up out of nowhere.  Sometimes Gas-X worked, sometimes stretching worked, sometimes walking around massaging my tummy worked.  I didn't experience any neuropathy until around chemo #4, I think.  And it was also relatively mild.  Some numbness in my fingertips and toes.  I took L-Glutamine and B-vitamins to help with that.  Maybe they helped, maybe not, but I didn't have many problems with that.  I also took Claritin to help prevent the joint pain that some women get.  It seemed to help as the only time I experienced that was the one time I forgot to take it and my knees ached a bit.

I guess the best advice would be to be prepared for the worst, i.e., stock up on Miralax, or immodium, prunes, and have food in your freezer or something easy to microwave when you don't feel like cooking.  But hope for the best.  

But I strongly suggest you check out the thread I mentioned above.  It has tons of useful info!

Chris

CheeseQueen57's picture
CheeseQueen57
Posts: 936
Joined: Feb 2016

I read through the thread last night. No wonder you guys have such a bond going through all that together. Thanks so much for sharing your experience. It has helped us all so much. 

Kvdyson's picture
Kvdyson
Posts: 789
Joined: Jan 2016

Hi Janaes, I had Taxol but no Carbo (Ifex/Mesna instead). My side effects were very minor and I was able to keep working my full-time job (although not on infusion days). The oncology nurses did a great job of pre-treating me with steroids, benadryl, anti-nausea meds and hydration to be sure that my treatments were as well tolerated as possible.

The best advice I received about treatment was 1) stay hydrated - if you feel thirsty, you're already dehydrated, 2) keep moving - even if it's only a few steps - do it, 3) eat high protein meals - your body needs the protein to recover properly, 4) take probiotics during radiation - they help with keeping you regular, 5) take Miralax during chemo, it helps keep you regular and 6) stay positive - you can't control much about what is happening to your body but you can control how you react to it.

You can do this! And we'll all be here to help you along the way. Kim

janaes
Posts: 800
Joined: May 2016

Thanks for your advice Kim and thanks Chris for for the title of that older link.  I looked over that a bit and was glad to see other comments.  Some one once wrote on here that this group helps them in ways that others cant.  I thought about that and its true.  Im so thakful for this support group.  Its so nice to have others to go through this with.  Can I ask you Kim what Job you did while having cancer treatments?  The thing i am worried about the most is my job although part time requires me to be on my feet all the time.  No time to rest except during our half hour lunch about 2 and a half hours into my job.  I also work with food so that might make it hard.  Of cource I hope not.  A really good part of all this for me is that I work in the school system so I have the summer off.  Im supposed to start work for the new school year on Augast !0th.  Im glad i have time with out work but am still nervous and want to be prepared for when that time comes.

Kvdyson's picture
Kvdyson
Posts: 789
Joined: Jan 2016

Hi Janaes, mine is a desk job so it wasn't hard for me to continue working through treatments. Sounds like yours is a lot more physical so you'll need to gauge how well you can continue once summer is over. Starting the chemo asap will help you get as many treatments in during the summer as possible.

I walk and exercise every day, treatment or not. I've found staying active has helped me bounce back from the treatments - both physically and emotionally. Be sure to stay active over the summer so that your transition back to work is a little easier. 

txtrisha55's picture
txtrisha55
Posts: 686
Joined: Apr 2011

As people have said everyone is different.  I flew through mine with no problems.  Yes I did lose my hair.  A woman at my job found out she had Overian cancer at towards the end of mine and went to the same hospital, cancer treatment center with same nurses.  She could only do 3 rounds of it because she had reaction to the Taxol.  She was only stage 1 where I was stage 3 and had 6 treatments.  We both are doing ok after almost 5 years.  I had leg/joint pains about day 4 and stayed home from work for a couple of days but normally I was back at work after the pain went away.  I did not get physically sick but I did eat my standby go to food toast with peanut butter and jelly on one of the days that my taste buds were off.  I cannot eat it now becuase it tasted so bad at that time.  I wometimes miss peanut butter but even the smell makes my stomage quesy. I did lose all hair.  I think what bothered my the most was losing the hair in my nose.  The hair in your nose is what is supposed to help keep out allergens but with no hair how can you keep from getting sick.  Luckly I never did.  Those are about the most side effects I had.  Good Luck with the chemo.  trish

BC Brady's picture
BC Brady
Posts: 70
Joined: May 2015

I did 6 rounds last spring of carbo/taxol. I did have a reaction on the first one - they just turned it off, treated with steroids, and moved on. My biggest issues were fatigue and low white cell cell counts which caused me to have to have shots of neulasta to shore up my white cells. The absolute BEST thing for nausea is disolving zofran. And for aches and pains I took liquid tylenol - both worked wicked fast. I did work full time - and still do. I have a flexible job where I can put in hours at home which was very helpful. I use all my sick and vacation time though - it's amazing how fast this disease eats up all your time. I am now on a similar version called taxotere - and this time combined with avastin, with a side of metformin for anti-tumor growth. So far so good.

EZLiving66's picture
EZLiving66
Posts: 1436
Joined: Oct 2015

Chemos 1 & 2 were ok - I had Carboplatin and Taxotere.  Sick on day 4, 5 & 6 but then feeling pretty good.  After chemo 3 all hell broke loose.  That was my last chemo even though I have UPSC, Stage II, Grade 3.  Hopefully those three were enough to kill off any possible rogue cells floating around but if not, I won't do anymore chemo.

Love,

Eldri

NoTimeForCancer's picture
NoTimeForCancer
Posts: 2803
Joined: Mar 2013

In case anyone didn't want to do the search, I have attached the link Editgrl mentioned above:

http://csn.cancer.org/node/296461

brissance's picture
brissance
Posts: 192
Joined: May 2016

Thank you... that was nice of you!

Subscribe to Comments for "chemo side efffects?"